DefinitionBy Mayo Clinic staff
Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild — shivering and diarrhea — to severe — muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications causing symptoms and, sometimes, taking drugs that block serotonin.
- Mills KC, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli JE, et al. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw Hill; 1996. http://www.accessmedicine.com/content.aspx?aID=6384959. Accessed Nov. 17, 2010.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home/index.html. Accessed Nov. 15, 2010.
- Litzinger MHJ, et al. SSRIs and serotonin syndrome. US Pharmacist. 2008;33:29.
- Boyer EW, et al. Current concepts: The serotonin syndrome. The New England Journal of Medicine. 2005;352:1112.